Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Indianapolis, IN

June 10, 20185 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 10, 2018, 3:56 PM EDT for 5 counties in Indiana. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 3:56 PM EDT (19:56 UTC)
Expired
Jun 10, 2018, 4:30 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:26 PM EDTTSTM WND DMG3 E Shepardsville, INONE HUNDRED-FOOT TREE WAS BLOWN DOWN ACROSS LAMBERT AVENUE AT THE U.S. 41 PARKE VIGO COUNTY BORDER. TIME ESTIMATED FROM RADAR.
Jun 10, 4:26 PM EDTTSTM WND GST 60Universal, IN
Jun 10, 4:33 PM EDTTSTM WND DMGMarshall, INTREES DOWN ACROSS ROADS AROUND THE NEIGHBORHOOD. POWER IS OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:56 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KIND 101956
SVRIND
INC045-107-121-165-171-102030-
/O.NEW.KIND.SV.W.0045.180610T1956Z-180610T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
356 PM EDT SUN JUN 10 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Fountain County in west central Indiana...
  Parke County in west central Indiana...
  Southwestern Warren County in west central Indiana...
  Vermillion County in west central Indiana...
  Western Montgomery County in west central Indiana...

* Until 430 PM EDT.

* At 355 PM EDT, a severe thunderstorm was located near Danville,
  moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crawfordsville, Clinton, Covington, Rockville, Veedersburg,
  Newport, Fairview Park, Cayuga, Montezuma, Waynetown, Linden,
  Rosedale, Dana, Hillsboro, Kingman, Perrysville, Waveland,
  Universal, Mecca and Bloomingdale.

This includes Interstate 74 between mile markers 1 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4022 8753 4022 8681 3961 8723 3961 8753
TIME...MOT...LOC 1955Z 300DEG 44KT 4010 8752 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA
1 follow-up statement
797 
WWUS53 KIND 102011
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
411 PM EDT SUN JUN 10 2018

INC171-102020-
/O.CAN.KIND.SV.W.0045.000000T0000Z-180610T2030Z/
Warren IN-
411 PM EDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WARREN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Indiana.

LAT...LON 4000 8753 4002 8748 4013 8747 4013 8741
      4014 8741 4016 8744 4019 8742 4022 8735
      4021 8681 3961 8723 3961 8753
TIME...MOT...LOC 2010Z 296DEG 38KT 4004 8735 

$$

INC045-107-121-165-102030-
/O.CON.KIND.SV.W.0045.000000T0000Z-180610T2030Z/
Fountain IN-Parke IN-Vermillion IN-Montgomery IN-
411 PM EDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR FOUNTAIN...PARKE...VERMILLION AND WESTERN MONTGOMERY COUNTIES...

At 410 PM EDT, a severe thunderstorm was located near Veedersburg, or
15 miles southeast of Danville, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crawfordsville, Clinton, Covington, Rockville, Veedersburg, Newport,
Fairview Park, Cayuga, Montezuma, Waynetown, Linden, Rosedale, Dana,
Hillsboro, Kingman, Perrysville, Waveland, Universal, Mecca and
Bloomingdale.

This includes Interstate 74 between mile markers 4 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 8753 4002 8748 4013 8747 4013 8741
      4014 8741 4016 8744 4019 8742 4022 8735
      4021 8681 3961 8723 3961 8753
TIME...MOT...LOC 2010Z 296DEG 38KT 4004 8735 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:46 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 10, 2:46 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
246 PM EDT Sun Jun 10 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Sun Jun 10 2018

A meandering frontal system will keep periodic chances for
convection for most of this week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Sun Jun 10 2018

Mid level vorticity center presently moving into western Ohio,
however a trailing tail hangs back across the area, stretching back
into Iowa. Flow in the 925mb-850mb layer around 20-30 kts suggests
potential for additional convective development along the
trailing vorticity tail through the rest of the afternoon and
evening hours. Another possible vorticity center looks to be over
western Iowa, which may result in a convective complex locally after
110600Z.

All in all, with keep PoPs rather high across the area until about
110200Z, when trailing vorticity tail moves off to the east. Decided
to keep PoPs in the chance category later tonight, due to lower
confidence in exactly where and how much convection may occur with
the Iowa vorticity center. Models suggest a 30-35 kt low level jet
may nose into central Indiana late tonight, so additional convective
development, and a heavy rain threat, is possible.

Short term models suggest adequate deep layer shear and marginally
favorable lapse rates for severe convection this afternoon and
tonight, especially with the arrival of the vorticity centers later
this afternoon and evening, as well as late tonight.

Low level thicknesses suggest the GFS MOS low tonight look
reasonable.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 240 PM EDT Sun Jun 10 2018

Model data suggest upper ridging over the Midwest will get flattened
out by the middle of the week as a short wave trough moves across
the northern Great Lakes.

Successive convective complexes will probably push the better
instability farther south on Monday, so overall convective threat may
be lower than it has been recently. 850mb flow looks weaker as well,
which may cut down on the convective complex threat. Will continue
to keep some chance PoPs in the forecast for Monday and Monday
night.

By Tuesday and Tuesday night, a cold front associated with the
northern Great Lakes trough, is expected to move through. Will keep
PoPs going in those periods as well.

Operational models suggest cold front will probably have enough push
to it to sweep out most of the remaining instability, although there
are still a few ensembles that indicate the front might have a
weaker push to it. Will keep the forecast mainly dry on Wednesday
for now.

Progged low level thicknesses suggest the GFS MOS guidance
temperatures look OK for the most part over the next couple of days,
so only minor adjustments planned.

&&

.LONG TERM /Wednesday Night Through Sunday/...

Issued at 213 PM EDT Sun Jun 10 2018

ECMWF suggests ridging building aloft over Indiana and the Great
lakes during this period. This should lead to a somewhat dry and
warm pattern as forcing dynamics should remain well north of
Indiana. However...forecast builder continues to insert many daily
low chc pops...perhaps due to diurnal convection possibilities.
With little upper support but a lingering poorly defined lower
level boundary present...some shower and storm chances will be
left in the forecast. However confidence remains quite low.

Near normal temperatures will be expected through the period.

&&

.AVIATION /Discussion for the 101800Z Tafs/...

Issued at 126 PM EDT Sun Jun 10 2018

Occasional MVFR conditions will present this taf period with
moments of VFR also.

Thunderstorm complex over Central Indiana will continue to drift
east and deteriorate. However areas that were not impacted by
earlier storms are re-firing with daytime heating...providing more
thunderstorm development mainly SW of Indianapolis...but
impacting the HUF and BMG areas. Will continue to mention period
of TSRA this afternoon with Temp groups...but as the complex moves
southeast and deteriorates more VFR conditions should be found
across the IND and LAF areas.

Models again suggest favorable lift overnight. Have continued VCTS
mentions at the TAF sites overnight...but confidence is low given
a lack of heating. Any storm that does strike a taf site will
produce brief MVFR to IFR Conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, Jun 10, 5:48 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
548 AM EDT Sun Jun 10 2018

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
548 AM EDT Sun Jun 10 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms likely. Isolated storms could be severe.

Hazards: Lightning. Brief heavy rain. Damaging winds or large hail.

Timing: Possible anytime, but mainly 2 PM to 10 PM.

Discussion: Storms will be triggered by a front stalled over Indiana.
Storms will be most numerous and strongest during the afternoon and
evening when the air will be hot and unstable

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There will a chance for storms daily except on Wednesday.
It is too early to say if there will be severe weather.

Discussion: A front lingering over Indiana will cause storms the
first part of this week. There should be a brief dry spell under
high pressure Wednesday, then another front could bring more storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 10, 1:00 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
100 PM EDT SUN JUN 10 2018

INZ064-065-071-072-101745-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
100 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DECATUR...BARTHOLOMEW...
NORTHEASTERN JACKSON AND JENNINGS COUNTIES UNTIL 145 PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving southeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbus, Seymour, North Vernon, Vernon, Hope, Westport,
Elizabethtown, Hartsville, Clifford, Jonesville, Millhousen, Hayden,
Letts, Burney, Newbern, Butlerville, Grammer, Nebraska, Azalia and
Country Squire Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3920 8544 3892 8545 3891 8554 3889 8554
      3888 8557 3887 8557 3880 8580 3914 8607
      3935 8589 3935 8567 3927 8530
TIME...MOT...LOC 1657Z 302DEG 50KT 3928 8584

PUMA
Special weather statement, Jun 10, 3:00 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
300 PM EDT SUN JUN 10 2018

INZ035-036-043-044-101945-
Montgomery IN-Fountain IN-Parke IN-Vermillion IN-
300 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN...NORTHERN
PARKE...NORTHERN VERMILLION AND MONTGOMERY COUNTIES UNTIL 345 PM
EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Veedersburg, or 15 miles west of Crawfordsville, moving southeast at
45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawfordsville, Veedersburg, Cayuga, Waynetown, New Market,
Hillsboro, Kingman, Waveland, Bloomingdale, Marshall, Wingate,
Wallace, Alamo, Lodi, Turkey Run State Park, Yeddo, Shades State Park
and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4019 8703 4007 8670 3978 8714 3997 8753
      3999 8753
TIME...MOT...LOC 1859Z 298DEG 38KT 4006 8719

PUMA
Special weather statement, Jun 10, 3:27 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
327 PM EDT SUN JUN 10 2018

INZ036-037-044>046-102015-
Montgomery IN-Putnam IN-Hendricks IN-Boone IN-Parke IN-
327 PM EDT SUN JUN 10 2018

...SPECIAL WEATHER STATEMENT...

At 326 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Crawfordsville to 7 miles
northeast of Rockville. Movement was southeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Crawfordsville, Brownsburg, Greencastle, Pittsboro, Ladoga,
Jamestown, Roachdale, Bainbridge, New Market, Fillmore, North Salem,
Lizton, Advance, Waveland, Russellville, New Ross, Bloomingdale,
Marshall, Carpentersville and Cecil Harden Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4009 8675 3991 8633 3988 8633 3961 8690
      3984 8731
TIME...MOT...LOC 1926Z 299DEG 31KT 4003 8677 3986 8717

PUMA
Special weather statement, Jun 10, 3:38 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
338 PM EDT SUN JUN 10 2018

INZ028-035-043-102030-
Fountain IN-Warren IN-Vermillion IN-
338 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...SOUTHWESTERN WARREN
AND VERMILLION COUNTIES UNTIL 430 PM EDT...

At 337 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Potomac to near Philo. Movement was
southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
Lebanon, Dana, Perrysville, Newtown, State Line City, Foster, Gessie
and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4036 8753 4028 8709 4027 8709 3995 8731
      3995 8742 3993 8743 3993 8741 3992 8741
      3989 8737 3987 8737 3971 8748 3972 8753
TIME...MOT...LOC 1937Z 299DEG 28KT 4031 8775 3997 8816

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:52 AM EDTSpecial Weather StatementINDFountain, Warren38 min
Jun 10, 6:18 AM EDTSpecial Weather StatementINDClinton, Montgomery, Tippecanoe42 min
Jun 10, 6:20 AM EDTSpecial Weather StatementINDFountain, Parke, Vermillion40 min
Jun 10, 6:30 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe45 min
Jun 10, 7:38 AM EDTSpecial Weather StatementINDGreene, Johnson, Marion, Morgan, Owen, Sullivan52 min
Jun 10, 8:13 AM EDTSpecial Weather StatementINDDaviess32 min
Jun 10, 8:54 AM EDTSpecial Weather StatementINDFountain, Warren51 min
Jun 10, 9:07 AM EDTSpecial Weather StatementINDKnox38 min
Jun 10, 9:31 AM EDTSpecial Weather StatementINDMontgomery, Parke, Vermillion44 min
Jun 10, 9:33 AM EDTSpecial Weather StatementINDClinton, Tippecanoe42 min
Jun 10, 9:44 AM EDTSpecial Weather StatementINDKnox46 min
Jun 10, 1:00 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Jennings45 min
Jun 10, 2:23 PM EDTAreal Flood WarningINDFountain, Vermillion, Warren6 hr
Jun 10, 3:00 PM EDTSpecial Weather StatementINDMontgomery45 min
Jun 10, 3:27 PM EDTSpecial Weather StatementINDPutnam48 min
Jun 10, 3:38 PM EDTSpecial Weather StatementINDFountain, Vermillion52 min
Jun 10, 4:08 PM EDTTornado WarningINDParke, Vermillion22 min
Jun 10, 4:17 PM EDTAreal Flood WarningINDMontgomery3 hr
Jun 10, 4:24 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam, Vermillion, Vigo36 min
Jun 10, 4:26 PM EDTTornado WarningINDParke, Putnam19 min
Jun 10, 4:29 PM EDTSevere Thunderstorm WarningINDClay, Vigo31 min
Jun 10, 4:38 PM EDTTornado WarningINDPutnam37 min
Jun 10, 4:46 PM EDTSevere Thunderstorm WarningINDClay, Hendricks, Monroe, Montgomery, Morgan, Owen and 2 more44 min
Jun 10, 4:56 PM EDTAreal Flood AdvisoryINDParke3 hr
Jun 10, 4:56 PM EDTTornado WarningINDHendricks, Putnam19 min
Jun 10, 5:14 PM EDTSevere Thunderstorm WarningINDKnox46 min
Jun 10, 5:23 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Johnson, Marion, Monroe, Morgan and 1 more37 min
Jun 10, 6:15 PM EDTSpecial Weather StatementINDDaviess30 min
Jun 10, 6:24 PM EDTAreal Flood WarningINDKnox3 hr
Jun 10, 7:28 PM EDTFlash Flood WarningINDKnox6 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.